Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

How Can Side Effects From Levaquin Be Treated?

Thursday, 03 Jun 2010 12:00 PM


Question: My 15-year-old athletic son was given Levaquin for acne after several other antibiotics did not seem to be effective. Soon after, he sprained his ankle and developed severe tendonitis in both shoulders. Physical therapy didn't seem to help. A doctor told us to stop his Levaquin immediately due to the possibility of tendon rupture that it sometimes causes. We stopped the Levaquin, and the condition seems to be getting better.

Since my son is in great shape, we are concerned that the Levaquin could cause some long-term effects. Is there anything we can do to reverse the damage that has been done? Are there supplements or therapies other than the usual physical therapy and electrotherapy that has been proven effective in Levaquin-induced tendonitis?

Dr. Hibberd's Answer:

There are no supplements or specific therapies that will affect the tendon problems seen in patients on the quinolone antibiotic family (to which Levaquin belongs), except for prompt discontinuation of the medication at the onset of joint or tendon pain.

Unfortunately this side effect is unpredictable, and its underlying cause is yet not clear. Whether it is an immune reaction to the medication, or a direct toxic effect is not yet known. Most cases heal spontaneously without intervention once the medication is discontinued.

Remember, tendon tissue and bone take six weeks to heal, and it takes three to six months for their original strength and elasticity to return. Avoidance of quinalones, especially in the young and the old, would seem prudent unless your life is at stake.

Fear of this effect in young developing bodies as well as animal studies indicating persistent cartilage lesions, especially in weight bearing joints, prompted the FDA to require a warning in the package insert:

"The safety and efficacy of levofloxacin in pediatric patients, adolescents (Under the age of 18 years), pregnant women, and nursing women have not been established."

Patients are well-advised to rest and refrain from exercise until the diagnosis of tendonitis or tendon rupture has been confidently excluded. Surgical repair and prolonged disability have been reported, especially in patients on corticosteroids (i.e. prednisone) and the elderly.

Rest assured your son will be able to return to his prior sports activities once the tendonitis and its effects have healed properly. Hold off his weight lifting until healing is confirmed by your orthopedic consultants.

When provided a choice of antibiotics, quinalone antibiotics are best reserved for infections that are not expected to respond well to other antibiotic agents, or where life and limb is at stake. This agent is NOT recommended for treating adolescent acne.



© HealthDay

 
1Like our page
2Share
Dr-Hibberd
428
2010-00-03
Thursday, 03 Jun 2010 12:00 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved